Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 64, NWS Albuquerque, NM

July 25, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 25, 2018, 12:49 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 12:49 PM MDT (18:49 UTC)
Expired
Jul 25, 2018, 3:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 219 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS55 KABQ 251849
FFWABQ
NMC007-252145-
/O.NEW.KABQ.FF.W.0064.180725T1849Z-180725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1249 PM MDT WED JUL 25 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 345 PM MDT.

* At 1247 PM MDT, Doppler radar indicated thunderstorms producing 
  moderate to heavy rain across portions of the Ute Park and Morris 
  Creek burn scars. Up to one half inch of rain has already fallen, 
  and additional rainfall is likely through mid-afternoon. Flash 
  flooding could begin shortly.

* Some locations that will experience flooding include...
  Cimarron, Ute Park, Philmont Scout Ranch and Rayado.

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River 
and Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State 
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some 
areas south of Highway 64 that will be impacted include Webster and 
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, 
Ute Gulch and Grouse and Sawmill Canyons.

This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3635 10491 3632 10502 3634 10509 3637 10509
      3641 10506 3644 10506 3646 10511 3650 10514
      3654 10514 3657 10511 3659 10506 3660 10497
      3657 10489 3653 10486 3646 10492 3642 10493
      3637 10489

$$

DPorter
2 follow-up statements
569 
WGUS75 KABQ 252059
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
259 PM MDT WED JUL 25 2018

NMC007-252145-
/O.CON.KABQ.FF.W.0064.000000T0000Z-180725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
259 PM MDT WED JUL 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...

At 255 PM MDT, Doppler radar indicated scattered showers and 
thunderstorms producing light to moderate rain across the warned 
area, mainly over the Morris Creek burn scar. The threat for flash 
flooding will continue through 345 PM MDT. The warning for the Ute 
Park burn scar is no longer in effect.

Some locations that will experience flooding include...
Rayado.

This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.

Additional rainfall amounts of one-quarter to one-half an inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3635 10491 3632 10502 3634 10509 3637 10509
      3639 10502 3638 10494 3637 10489

$$

DPorter
579 
WGUS75 KABQ 252138
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
338 PM MDT WED JUL 25 2018

NMC007-252147-
/O.EXP.KABQ.FF.W.0064.000000T0000Z-180725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
338 PM MDT WED JUL 25 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 345 PM MDT...

The heavy rain has ended across the Morris Creek burn scar. Light 
rainfall will likely persist through 400 PM MDT; however, flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3635 10491 3632 10502 3634 10509 3637 10509
      3639 10502 3638 10494 3637 10489

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:58 AM MDT, 51 minutes earlier.

Area forecast discussion, Jul 25, 11:58 AM MDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 AM MDT Wed Jul 25 2018

.AVIATION...
18Z TAF CYCLE
A slight downtick in convective coverage is expected this afternoon,
before an uptick in activity along and east of the central mountain
chain this evening. SCT to ISOLD showers and thunderstorms that form
over the mountains this afternoon will generally track southeastward
over adjacent lowlands about 10-20 mph. Wet microbursts are expected
with erratic wind gusts potentially reaching 45 kt. Tonight, an upper
level trough will clip northeast NM in northwest flow aloft while a
moist back door cold front plunges southwestward into the state.
Scattered to numerous showers and thunderstorms are expected along
and east of the central mountain chain, with more isolated activity
lingering further west. A few severe thunderstorms will be possible
this afternoon and evening from the Sangre de Cristo Mountains
eastward, with large hail and damaging winds being the main threat.

44

&&

.PREV DISCUSSION...245 AM MDT Wed Jul 25 2018...
.SYNOPSIS...
Afternoon storms will once again favor the higher terrain before
moving to the southeast to lower elevations of eastern and central
New Mexico. Plenty of monsoon moisture remains allowing any passing
storms to produce locally heavy rainfall. Burn scars and areas that
have seen heavy rainfall in recent days will remain at risk of flash
flooding. A backdoor front will keep temperatures close to normal, as
well as supply more moisture to eastern and central New Mexico
Thursday. Gusty winds will accompany the front as it squeezes through
the gaps of the central mountains Thursday morning. Daily rounds of
afternoon and evening storms will continue into the weekend.

&&

.DISCUSSION...
Remnant showers continue to drift southeast over portions of east-
central NM, with a few showers also over the western highlands. These
showers and accompanying overhanging high clouds will gradually
subside toward sunrise. The high continues to shift west over
southern CA today keeping NW flow over the state, allowing another
round of afternoon showers and storms to form over the high terrain
before moving southeast over central and eastern NM in the evening.
Storm coverage will be a bit less today, but still expecting a
healthy crop of storms to form with plenty of moisture and heating to
work with. Faster storm motions are also expected and hence have
foregone a Flash Flood Watch today, however recent burn scars will
still be highly susceptible to flash flooding from any moderate to
heavy rainfall. Areas that have seen plenty of rain in recent days
where soils are plenty saturated will also be at higher risk for
quick runoff and flash flooding.

Models are still depicting a backdoor frontal bdry entering northeast
NM late this evening, being a focal point for storms to form along
over the northeast plains. This backdoor bdry will be enhanced from
outflows pushing south and west through the central gaps of the
central mtns Thursday morning. Moisture will be further replenished
behind the front keeping daily rounds of storms forming each
afternoon over the high terrain. With the upper high staying over
southern CA and the lower CO River Basin, NW flow aloft will keep
storm motion to the southeast from the central mtns eastward each
evening. Any storms over the ABQ metro will likely form along outflow
bdrys moving through the RGV later in the evening Thu and Fri.

The weekend looks to have a potential down day with storm coverage
Saturday, at least relatively speaking until another backdoor front
arrives late Saturday into early Sunday supplying another fresh batch
of moisture to eastern and central NM. PWATs and storm coverage trend
up for Sunday heading into early next week. Both the GFS and ECMWF
continue to depict a more amplified trough setting up over the
Great Plains for early next week, with more of a N-S flow regime
setting up over NM.

&&

.FIRE WEATHER...
Another large area of moderate to locally heavy rain shifted south
through central and eastern NM the past 24 hrs. Widespread rainfall
over the past 7 days has averaged 0.50" to 1" along the Continental
Divide, the northern mountains, and the high plains of eastern NM.
Locally heavier amounts of 2 to 3" have been observed in several
areas. There will be little change to the pattern the next 7 to 10
days as upper level high pressure centers over Arizona and periodic
back door cold fronts move into eastern NM. Temperatures will be
close to normal across western NM and slightly below normal across
the east. Min humidity will range from the teens across the west to
the 20s and 30s across the east. Overnight recoveries will range
from good across the west to excellent across the east. Drought
conditions will likely be scaled back over the next week as soil
moisture continues to improve.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 25, 3:56 AM MDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
356 AM MDT Wed Jul 25 2018

NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
356 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Rainfall could become heavy and this may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars and over recently rain soaked areas. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected through the rest of
the week and weekend. Rainfall could become heavy and this may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars and over recently rain soaked areas. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:06 PM MDTSpecial Weather StatementABQSan Miguel24 min
Jul 24, 6:07 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel113 min
Jul 24, 6:12 PM MDTSpecial Weather StatementABQMora33 min
Jul 24, 6:31 PM MDTFlash Flood WarningABQGuadalupe, San Miguel119 min
Jul 24, 7:08 PM MDTAreal Flood AdvisoryABQSan Miguel112 min
Jul 24, 7:36 PM MDTFlash Flood WarningABQSan Miguel114 min
Jul 24, 7:39 PM MDTSpecial Weather StatementABQSan Miguel36 min
Jul 24, 8:15 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Jul 24, 8:19 PM MDTSpecial Weather StatementABQGuadalupe26 min
Jul 24, 8:28 PM MDTSpecial Weather StatementABQBernalillo32 min
Jul 24, 8:55 PM MDTSpecial Weather StatementABQSanta Fe35 min
Jul 24, 9:19 PM MDTAreal Flood AdvisoryABQBernalillo116 min
Jul 24, 9:28 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 24, 9:39 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia96 min
Jul 24, 9:45 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance2 hr
Jul 24, 9:55 PM MDTAreal Flood AdvisoryABQBernalillo95 min
Jul 24, 10:13 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Jul 24, 10:43 PM MDTSpecial Weather StatementABQColfax47 min
Jul 25, 1:01 PM MDTAreal Flood AdvisoryABQRio Arriba119 min
Jul 25, 2:00 PM MDTSpecial Weather StatementABQMora30 min
Jul 25, 2:23 PM MDTSevere Thunderstorm WarningABQMora, San Miguel52 min
Jul 25, 3:13 PM MDTSevere Thunderstorm WarningABQMora, San Miguel47 min
Jul 25, 4:29 PM MDTSpecial Weather StatementABQUnion31 min
Jul 25, 4:59 PM MDTAreal Flood AdvisoryABQUnion2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.